Utah, 2003Lightning Strike in Utah, October 1, 2003
October 1, 2003 · NWS SLC · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 1, 2:40 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 1, 2:40 PM MST, 1 hour 50 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT WED OCT 1 2003
.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DEVELOP OVER
NORTHEAST CALIFORNIA TONIGHT AND MOVE INTO EXTREME SOUTHWEST UTAH ON
FRIDAY.
&&
.DISCUSSION...SOUTHERN END OF ELONGATED TROUGH ALONG WEST COAST IS
NOW IN THE PROCESS OF FORMING A CLOSED LOW OVER NE CA. SHORT WAVES
ARE EJECTING FROM THIS NEGATIVELY TILTED TROUGH AS THIS TAKES PLACE
WITH JET EXIT REGION OVER UT. THE DYANMIC LIFT IS COMBINING WITH AN
UNSTABLE AIRMASS TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE
NORTHERN 2/3RDS OF THE FORECAST AREA TODAY AND THIS SHOULD INCREASE
LATER TONIGHT AND THURSDAY...ESPECIALLY OVER THE NORTH AS THE LOW
GETS CLOSER.
BY MID DAY FRIDAY THE CLOSED CIRCULATION AT 500 MB IS OVER EXTREME
SW UT IN THE 12Z AVN...6 HOURS SOONER IN THE 18Z ETA WHICH SHIFTS
THE MAIN THREAT OF PRECIP TO THE SOUTHERN HALF OF THE FORECAST AREA
LATE THURSDAY NIGHT AND FRIDAY.
BOTH AVN/ETA HAVE PRECIP THREAT OVER MUCH OF THE FORECAST AREA
THURSDAY...BUT THEN DIFFER ON FRIDAY WITH ETA CONFINING MAIN THREAT
TO THE SOUTH WHILE AVN SPREADS PRECIP OVER ALL OF THE AREA AGAIN
FRIDAY. WITH TRACK OF CLOSED LOW AND COLD POCKET ON BOTH MODELS
ALONG UT/AZ BORDER HAVE TRENDED TO TOWARDS ETA WITH THE DRIER
SOLUTION IN THE NORTH...BUT HAVENT COMPLETELY REMOVED CHANCE OF
RAIN IN THE NORTH FRIDAY.
WEAK SPLIT FLOW WITH FAIRLY HIGH HEIGHTS OVER THE WEEKEND AS THE
NEXT SYSTEM MAINLY DROPS SOUTH OFFSHORE SHOULD KEEP FORECAST AREA
DRY WITH CLEAR TO PARTLY CLOUDY SKIES. THEN SPLITTING TROUGHS MOVE
INLAND FIRST HALF OF THE WEEK...JUST SOME CLOUDS FOR NOW. LONGER
RANGE MRF HAS BEEN QUITE VARIABLE ON STRENGTH AND TIMING OF TROUGH
AND SUBSEQUENT WESTERLIES LATE NEXT WEEK WITH LATEST 12Z RUN QUITE
ENTHUSIASTIC BUT ALSO QUITE DIFFERENT FROM THE 06Z RUN. SO IT SEEMS
THE PATTERN IS DEFINATELY CHANGING WITH THE VERY WARM RIDGE
CONDITIONS A THING OF THE PAST...BUT LOW CONFIDENCE IN WHAT THE NEW
PATTERN WILL BE.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
ID...NONE.
WY...NONE.
&&
DUNN
Hazardous weather outlook, Oct 1, 6:00 AM MST, 10 hours 30 minutes before
IDZ024-025-UTZ001>021-WYZ021-021300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT WED OCT 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING
.DAY ONE... TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Lightning, Wasatch
- When
- October 1, 4:30 PM MST
- Where
- Wasatch County, Central Portion
- Deaths
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.330, -111.168 (the zone’s center; the record gives no point)
A 64-year-old man was struck and killed by lightning while attempting to load a boat out of Strawberry reservoir and onto a trailer.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, October 1 to 4, 2003$3.2 million · 2 events
- Wildfire in California, October 1 to 2, 2003$2.9 million · 1 event
- Wildfire in California, October 1 to 31, 2003$1.5 million · 1 event
- Wildfire in California, October 1 to 31, 2003$807,000 · 1 event
- Wildfire in California, October 1 to 31, 2003$150,000 · 1 event
- Wildfire in California, October 1 to 3, 2003$100,000 · 1 event
- Wildfire in California, October 1 to 3, 2003$68,000 · 1 event
- Drought in Texas, October 1 to 31, 200324 events
- Drought in Colorado, October 1 to 31, 200321 events
- Drought in Wisconsin, October 1 to 31, 200320 events
- Wildfire in California, October 1 to 5, 20031 injured · 1 event
- Drought in Utah, October 1 to 31, 20037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327871.